Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 295, NWS Des Moines, IA

September 19, 2018Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2018, 8:49 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 8:49 PM CDT (01:49 UTC)
Expired
Sep 19, 2018, 9:14 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KDMX 200149
SVRDMX
IAC147-151-200230-
/O.NEW.KDMX.SV.W.0295.180920T0149Z-180920T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
849 PM CDT WED SEP 19 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Pocahontas County in northwestern Iowa...
  Palo Alto County in northwestern Iowa...

* Until 930 PM CDT.

* At 848 PM CDT, a severe thunderstorm was located near Silver Lake,
  or 13 miles southeast of Spencer In Clay County, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. Rainfall to up 
           to 3 inches per hour is possible as well. 

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
  Lake, West Bend, Ruthven, Mallard, Ayrshire, Cylinder, Plover,
  Curlew, Rodman, Kearney State Park, Lost Island Lake State Park and
  Emmetsburg Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways. 

&&

LAT...LON 4283 9445 4289 9492 4320 9491 4324 9444
TIME...MOT...LOC 0148Z 259DEG 25KT 4301 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
191 
WWUS53 KDMX 200156
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
856 PM CDT WED SEP 19 2018

IAC147-151-200230-
/O.CON.KDMX.SV.W.0295.000000T0000Z-180920T0230Z/
Pocahontas IA-Palo Alto IA-
856 PM CDT WED SEP 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN POCAHONTAS AND PALO ALTO COUNTIES...

At 854 PM CDT, a severe thunderstorm was located over Silver Lake, or
12 miles southwest of Emmetsburg, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. Rainfall to up to 
         3 inches is possible as well. 

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
Lake, West Bend, Ruthven, Mallard, Ayrshire, Cylinder, Plover,
Curlew, Rodman, Kearney State Park, Lost Island Lake State Park and
Emmetsburg Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4289 9491 4319 9490 4323 9444 4283 9445
TIME...MOT...LOC 0154Z 285DEG 26KT 4301 9488 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
105 
WWUS53 KDMX 200214
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
914 PM CDT WED SEP 19 2018

IAC147-151-200224-
/O.CAN.KDMX.SV.W.0295.000000T0000Z-180920T0230Z/
Pocahontas IA-Palo Alto IA-
914 PM CDT WED SEP 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POCAHONTAS AND PALO
ALTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4289 9491 4319 9490 4323 9444 4283 9445
TIME...MOT...LOC 0213Z 259DEG 25KT 4304 9469 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:30 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 19, 6:30 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 PM CDT Wed Sep 19 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 303 PM CDT Wed Sep 19 2018

The weather will be changeable through the period with several
main messages of note. Initially the concerns will be convective
trends later today into Thursday evening, including heavy rain and
severe potential, gusty winds ahead of the front Thursday, and
then cooler drier weather into the weekend. This will then be
followed by the return of more uncertain precip chances early next
week. Models are in good agreement bringing the Rockies long wave
trough into the MO Valley overnight with a transition to more
seasonal, low amplitude flow through Sunday. By early next week
the models and their ensembles are in good agreement developing a
deeper mean trough into the central CONUS. There is more
confidence on a cooler regime, but expected inconsistencies at
that time range regarding short wave amplification and timing will
lower confidence on precip trends somewhat.

At onset, elevated convection continues to develop across the
greater Siouxland area in broad and strong 1-3km warm advection.
This should persist and be aided by frontogenetical forcing across
Nebraska and eventually a strengthening low level jet to blossom
additional convection along the NE/SD and/or IA/MN borders. 00Z
NAEFS specific humidities and precipitable water values are
approaching climatological extremes for mid September with PWs
nearing 2”. With strong moisture transport of 35-40kts in
925/850 flow and associated moisture convergence this environment
will likely produce efficiency rains. Nearly all convection
allowing models suggest 1-3” amounts in one or two three hour
time periods tonight somewhere across far northern IA or southern
MN. Current radar trends would suggest north just into MN, but
objective analysis of 0-2km moisture convergence is over
northeast NE so confidence in choosing the latitudinal extent is
not great. Thus the previously issued Flash Flood Watch will
remain in effect. There is some severe weather potential with
sufficient effective shear, mainly wind or hail, but heavy rains
and potentially flooding are the greater concerns as these areas
have seen moderate to heavy rains over the past two mornings.

By tomorrow the MCS should wane or lift further north in response
to the developing upstream cyclone. The southerly winds will
continue into the day and eventually mix down resulting in one of
the windiest days we've seen in a while. Sustained speeds may
reach 20-25 mph. NAM/GFS Bufkit mixing algorithms suggest gusts
may reach at least 35kts for a brief 1-3 hour window around mid
afternoon. As we get into the late afternoon and evening hours
attention will turn upstream to an approaching cold front. Both
parameterized and convection allowing models are in excellent
agreement timing linear development along the front into our NW
21-00z. There will be a small window of severe potential with
1500-2500 j/kg MLCAPEs early, but diurnal timing will not be great
for us as inhibition is expected to increase shortly after that
time. 0-6km shear looks to be 30-40kts but is oriented parallel to
the front and the effective shear should weaken somewhat into the
evening as any remaining convection becomes more elevated.

Friday should usher in a fresh change in the weather with brisk NW
winds and a significantly cooler, drier airmass. This fair weather
should last through much of the weekend, but eventually at least
weak return flow will develop for a period again by early next
week as the long wave trough begins maturing. It appears as though
a frontal passage could produce some showers and storms late
Monday with additional chances for elevated synoptically forced
weak convection into Tuesday. As mentioned earlier, confidence is
not high however and if the new 12z ECMWF comes to pass may be
overdone. Regardless of precip trends a cooler, drier more fall-
like airmass will be in place.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 630 PM CDT Wed Sep 19 2018

Main concern will be the coverage and duration of the convection
across the northern TAF sites KFOD/KMCW/KALO through the period.
One other concern will be strong mixing Thursday from 15 through
23z. Though old outflow earlier fired some convection near KOTM
prior to forecast; upper level H850 boundary and higher threat for
sustained thunder will continue over northern Iowa especially
near KMCW with southerly drift possibly impacting KFOD/KALO from
time to time from 02z through 15z. As system pulls north Thursday
aft 12z...strong south winds will mix to nearly 35kts at times
with KMCW/KDSM/KOTM seeing higher gusts from 25 to 35kts. /rev

&&

.HYDROLOGY...
Issued at 303 PM CDT Wed Sep 19 2018

Current RFC models and river projections include a conservative
amount of QPF through 12z Thursday. This has only suggested Flood
Stage being reached at Cedar Falls and Waterloo along the Cedar
River, and at Shell Rock along the Shell Rock River with within
bank rises elsewhere. The aforementioned isolated multiple inch
possibility could certainly change that depending on where and if
it occurs. Likewise, higher amounts into MN could lower
expectations, so remember that confidence in river forecasts is
medium at best and very QPF dependent.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for IAZ004>007-
015>017.

&&

DISCUSSION...Small
AVIATION...Small
HYDROLOGY...Small
Hazardous weather outlook, Sep 19, 11:09 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1109 AM CDT Wed Sep 19 2018

IAZ004>007-015>017-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
1109 AM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch in effect for the area tonight. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Strong to possibly severe thunderstorms are possible this
afternoon into tonight. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for the area through Thursday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Strong to severe thunderstorms are possible Thursday evening into
Thursday night. Damaging winds and large hail are the main
threats, along with heavy rainfall that may lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Thursday
evening. Rainfall amounts and flooding reports are appreciated.

IAZ023>028-033>039-044>050-057>062-201615-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
1109 AM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms are possible this
afternoon into tonight. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible Thursday evening into
Thursday night. Damaging winds and large hail are the main
threats, along with heavy rainfall that may lead to flash
flooding, especially north of Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Thursday
evening. Rainfall amounts and flooding reports are appreciated.

IAZ070>075-081>086-092>097-201615-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1109 AM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong thunderstorms are possible this evening, especially north
of Interstate 80. Strong winds and hail are the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible Thursday evening into
Thursday night. Damaging winds and large hail are the main
threats, along with brief periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening into Thursday
night.

Kotenberg

In the hours before

Special weather statement, Sep 19, 3:30 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
330 PM CDT WED SEP 19 2018

IAZ084>086-095>097-192130-
Wapello IA-Appanoose IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
330 PM CDT WED SEP 19 2018

...Strong Thunderstorms May Produce Dime to Nickel Hail and Strong
Winds...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Sundown, or 10 miles south of Albia, moving east at 15 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Centerville, Corydon, Lake Sundown, Rathbun Lake, Moravia, Russell,
Humeston, Mystic, Blakesburg, Drakesville, Derby, Melrose,
Unionville, Rathbun, Plano, Udell, Millerton, Lake Wapello State
Park, Albia Municipal Airport and Honey Creek State Park.

LAT...LON 4076 9351 4096 9351 4102 9246 4074 9245
TIME...MOT...LOC 2029Z 271DEG 14KT 4088 9283

Kotenberg
Special weather statement, Sep 19, 7:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
752 PM CDT Wed Sep 19 2018

IAZ004>007-015>017-200400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
752 PM CDT Wed Sep 19 2018

...Thunderstorms With Locally Heavy Rainfall...

Thunderstorms with locally heavy rainfall are developing over the
region this evening. The storms are beginning to form an east west
line across northern Iowa. Rainfall rates have been a half to
nearly an inch per hour with some of the heavier storms. Expect
the thunderstorm coverage to increase over the next several hours.

The storms are likely to impact area travelers with possible road
ponding as well as periods of poor visibility. Travelers on area
roads, highways and interstates should be ready for rapidly
changing weather conditions this evening. Some of the storms may
also produce gusty winds.

There remains a Flash Flood Watch in effect for the area through
noon Thursday for locally heavy rainfall with the potential for
flash flooding. Be prepared to take action if a Flash Flood
Warning is issued.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:54 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Sep 19, 9:54 PM CDTRiver Flood WarningDMXEmmet15 days
Sep 19, 9:57 PM CDTRiver Flood WatchDMXHumboldt, Kossuth7 days
Sep 19, 10:22 PM CDTFlash Flood WarningDMXFranklin, Wright6 hr
Sep 20, 4:14 AM CDTAreal Flood WarningDMXFranklin, Wright24 hr
Sep 20, 4:55 AM CDTRiver Flood WarningDMXWright6 days
Sep 20, 4:55 AM CDTRiver Flood WarningDMXHumboldt9 days
Sep 20, 4:57 AM CDTRiver Flood WatchDMXWebster24 hr
Sep 20, 4:57 AM CDTRiver Flood WatchDMXPalo Alto, Pocahontas6 days
Sep 20, 8:51 AM CDTAreal Flood WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more48 hr
Sep 20, 10:46 AM CDTRiver Flood WatchDMXTama3 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXWebster7 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas5 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXHumboldt, Kossuth8 days
Sep 20, 5:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Sep 20, 5:19 PM CDTSpecial Weather StatementDMXCalhoun, Crawford, Kossuth, Palo Alto, Pocahontas, Sac56 min
Sep 20, 5:41 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto34 min
Sep 20, 5:43 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac47 min
Sep 20, 5:49 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas26 min
Sep 20, 5:52 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth38 min
Sep 20, 6:17 PM CDTSpecial Weather StatementDMXHumboldt, Pocahontas58 min
Sep 20, 6:25 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hancock, Humboldt, Kossuth, Pocahontas, Webster and 1 more50 min
Sep 20, 6:28 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth47 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster, Wright34 min
Sep 20, 6:59 PM CDTSpecial Weather StatementDMXBoone, Greene61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.